Many Senior Meds Unnecessarily Prescribed

12 Comments

One in 5 prescription medications taken by seniors are inappropriate (misprescribed, overprescribed or underprescribed), according to a new multi-study analysis.

Many of these inappropriate prescriptions were for drugs considered to be "high risk" for triggering an adverse drug event (ADE)—an injury caused by a prescription medication.

Over 530,000 preventable dangerous drug reactions occur among Medicare beneficiaries each year, according to the Institute of Medicine. Inappropriate prescriptions are one of the primary causes of ADEs in the elderly.

German researchers reviewed 19 separate studies on inappropriate medication prescription in the adults 65 years and older to get a better sense of the impact the problem has on the aging population. They focused only on medications that were prescribed by a senior's primary care physician.

The analysis highlights the need for better prescription management strategies for the elderly, many of whom take between five and twelve different medications to manage several chronic conditions, according to the Centers for Disease Control.

For tips on how to help a senior keep tabs on their medications, see our Guide for Managing Medications and Prescriptions .

You May Also Like

Free AgingCare Guides

Get the latest care advice and articles delivered to your inbox!

12 Comments

Find doctors who are patient-oriented, not treatment oriented. Also look for alternative medical practitioners such as naturopathic and homeopathic physicians. More importantly, we have to learn more about the meds doctors are prescribing because doctors are not pharmacists and don't always know the contraindications, the interactions, or the side-effects of these things.
Yes. I agree. You should also focus strongly on whole foods. Hippocrates was a brilliant man. " Let food be thy medicine and medicine be thy food".
My mother has been on FIVE drugs that have made her totally demented (for over a dozen years, a bladder control drug of all things) and starkraving mad. Insane. I got her off the first four after realizing her hallucinations were not HER, but actually the drug. Thanks to ads on TV with large yelling NOT FOR ELDERLY DEMENTIA PATIENTS. What the heck was my mother, but that? What were the doctors thinking Rxing her these poisons?

She has just come off a year on an antidepressant Rx'd off label for weight GAIN. That is its bad side effect normally, weight gain. So, whoopee, let's RX it for that purpose. Because my mother's situation had changed to a bedlam-style dementia ward, she had plenty of SITUATIONAL reasons to rebel and act out. However, her behavior became increasingly miserable and hellish, that it was...now very familiar. This could be side effect from a drug, as this behavior was before? Hmm... Yes, every single adverse side effect listed for that drug, my mother was doing...and doing loudly. I put in alarm to her nurse and believe she has been off it for perhaps five days. Last night, I got my mother back again...like an alien had taken over her mind and emotions...no like a demon, it was like she was possessed...and last night it left and my pleasant mother was PRESENT.

There are at least TWO official protocols for reassessing a senior's drugs. Many should/could be stopped altogether, some changed to less harmful substitute, most should be changed from long-lasting to fast acting formula (so it does not build up in body). Those are some of the changes I learned about in a lecture about Beers Criteria. (Dr. Beers created protocol for reassessing drug use in nursing home patients). Thank goodness, it has recently been updated 2012 spring. It's easy to find online, but make sure you get the recent version.

The other protocol is called "STOPP Start." if your doctor and/or nursing home does not know about these, run the other way. Not kidding. Find some doctor who is serious about this. And pay attention to increased dementia, "sleepiness" (that would look like dementia, wouldn't it? how would you like your drivers lic taken away because of sleepiness caused by your statin drug or your bladder control med?)

Once you get researching Beers and STOPP, you will find other resources. I often wonder how many seniors could be sprung from nursing homes if a three week "drug vacation" were scheduled. Oh, boy, I'd sure love to see results of that one.